Get your Health question answered in 3 easy steps

200 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 18 years

I will be looking into your question and guiding you through the process. Please write your question below.

Is potassium supplements dangerous in high BP?

I read that if you have high blood pressure you should never take potassium supplements. Is this true? Why? I have been daily....should I stop? Will I be ok? My medication causes me to loose potassium, which is why I ve been taking the supplement.
Tue, 15 Dec 2009
Report Abuse
Question is related to
Diseases and Conditions ,   ,  
  User's Response
Supplements are contraindicated, because too much Potassium can cause, from further increase in BP, EKG changes, and can result in sudden cardiac arrest. Best is banana in diet once a day in morning, for hypertension.
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

My dad has high BP and has been consuming tazloc 40 and amlodipine for the last 5-6 years.....he also had his pacemaker surgery done in 2010.... He is of late experiencing severe muscle cramps ......could eithr of the medication be a reason? Please advise.....I read thatntaking supplemental potassium , Calcium and Magnesim will help him relieve his cramps

doctor1 MD

My husband takes Benicar 20/12.5. Unbeknownst to me he was taking a supplement of pottasium (it is mine) by mistake. Could this raise his blood pressure. He was probably taking the pottasium once a day for at least 2-3 weeks. He is fine, I am just asking for my own piece of mind since he went to the doctors last week and his bp was elevated. Thank you.

doctor1 MD

I have taken Exforge for about 12 years to control High Blood Pressure but it seems to be ineffective now; can the body get used to a medicine ? I take Exforge, Niaspan and Potassium Count 165/100hloride in the morning. When I get up before I take my pharma, my BP is around 150/92 , plus/minus 5 mmHg. In the evening, my BP is aboutatat 165/100 to 175/104 -- I take 0.4 mg Nitrostat and that takes the BP down to 130/75 plus/minus 5 mmHg. Some Dr. say I should NOT take the Nitrostat as it is the last resort. I have tried supplements that are to increase the nitrous oxide and relax the blood vessels -- it did not help -- unless I did not take it long enough. I would like to see my BP no more than 140/90 -- I have explained it to my Dr. but she does not appear to be an expert in HBP -- WHAT should I do ???? Art

Recent questions on Hypokalemia

doctor1 MD

I have a bicornuate uterus and suffer from hypokalemia. My doctor has ordered a renal ultrasound. What could be wrong with my renal function to cause hypokalemia? I am aware that there could be some abnormalities with my kidneys considering my uterus abnormality.

doctor1 MD

well i m 21 5 8 and 155 i been to the er like a week ago for chest pain found out i have hypokalemia and my heart is near my chest cavity which i have an appointment with cardiology soon i recently have neck pain which is dull and achy time to time groin pain and back side which is dull and achy abdominal feels dull and achy

doctor1 MD

Hello, I am a 39 year old male with no know history of heart disease . Severe anxiety , panic attacks have been my problem since high school. I was taking Setraline 50mg a day for two weeks when I had a severe panic attack. My QT/QTC came back as...

doctor1 MD

hello...my mum has recently been told that she has high potassium levels and is currently taking ramprill for high blood pressure, she has 50 percent kidney function and we are trying to figure out whether she should restrict potassium foods or change her medication that is causing the high potassium as a side effect...many thanks

doctor1 MD

hello I've been having tingling along with muscle spasms in my legs for some time now, I get random sharp pains all around my head and feel very tired most days. my doctor chalked up to be a poor diet because my blood sugar was high that day. it...

doctor1 MD

Had diarrhea for 4 days. Now have it under control. Have been eating banana, toast, chicken, rice and apple sause. Things like that. Still have crapping and no stool after 2 days. What can I do to ease the crapping and how long is normal to have...

doctor1 MD

sure...patient with pseudomonas in knee replacement, on cefepine, sudden obtundation, hypercalcemia to 13.4, hypokalemia to 3.1, hyperventilation with Pco2 20, HCO3 18, bumped creatinine from 0.8 to 1.8, no CNS response to normalization of those electrolyte abnormalities.